What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 20, 12:18 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 20, 12:18 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
118 PM EDT Tue Aug 20 2019
...Updated Aviation Discussion...
.Forecast Update...
Updated at 945 AM EDT Tue Aug 20 2019
Potent MCS over Iowa already bowing as it crosses the Mississippi
into west-central Illinois. Hi-res models have a decent handle but
may be a little slow as the cold pool becomes established.
Here in the Ohio Valley, we could start to see pop-up convection
around 18-19Z, mainly focused east of Interstate 65 as the MCS
blowoff creates some differential heating. Still expect a bowing
line of strong storms to get into south-central Indiana 20-21Z, then
beginning to weaken over Kentucky after about 23Z. These time
estimates are generally an hour or two faster than most of the hi-
res models, and could be further accelerated if the cold pool
processes start to win out. SPC Slight Risk still looks appropriate,
as a balanced setup could keep the wind threat in play most of the
way across Kentucky this evening.
&&
.Short Term...(Today and tonight)
Updated at 313 AM EDT Tue Aug 20 2019
...Another Hot and Muggy Day Today With Strong Storms Possible This
Afternoon...
Early morning satellite and observations show mostly clear skies
across the region. Radar is quiet across southern IN and central
KY, but we do have some convection just north of our area. This
activity should stay to our north. Temperatures were generally in
the lower 70s with the typical heat islands still in the low 80s.
Temperatures will likely drop another degree or two with most
locations remaining in the 70s.
For Today, skies look to start off mostly sunny and that should send
temperatures well into the upper 80s and low 90s by noon. High
temperatures this afternoon will likely top out in the low-mid 90s
once again. Heat indices this afternoon will likely reach the low
100s in many areas.
By mid-late afternoon, focus will shift to an expected MCS dropping
into the region from the northwest. Most of the convective allowing
models have been all over this for the last 24 hours or so. The
latest multi-model consensus suggests that it will enter southwest
IN around 18-19Z and then push into KY by 20-21Z. Most of the
models show this line weakening as it comes into our region. This
is due to the line becoming outflow dominated as its cold pool
rushes out ahead of the system. This cold pool could also serve as
a focus for further convective development this afternoon.
The environment in advance of this system will be capable of
supporting strong/severe weather as we will have plenty of surface
based instability to work with. The only real negative here is that
overall environmental shear is rather marginal (=<30kts).
Nonetheless, the storms certainly can pack a punch with torrential
rainfall, gusty winds in the 50-60 mph range, and quite a bit of
lightning.
Convective activity will diminish as the cold pool continues to
spread out and we loose heating due to the setting sun. Some
scattered convection may continue till around 01-02Z. A few of the
higher resolution models do show some additional storm development
later in the overnight period. Thus, we will continue to keep some
low chance PoPs in the forecast tonight. Overnight lows will remain
mild with readings in the upper 60s to the lower 70s.
.Long Term...(Wednesday through Monday)
Updated at 250 AM EDT Tue Aug 20 2019
Wednesday - Friday...
Wednesday looks to bring 1 more day of the hot and muggy weather as
temperatures likely reach into the low and mid 90s combined with dew
points in the low to mid 70s. The heat and humidity will help to
provide plenty of instability for isolated to scattered afternoon
and evening thunderstorm chances. Overall wind shear looks pretty
meager so any storms will likely be more pulse in nature and slow
moving. Locally heavy rain, lightning, small hail, and gusty winds
would be the main threats with any storm. Will note that there
doesn't appear to be much of a trigger during the day, so any storms
will likely have to be sparked by local effects.
A cold front trailing from an eastern Canada system will drop into
our area later Wednesday night and especially Thursday, providing
better coverage of showers and storms. Will forecast pops in the
likely range for this stretch with a continued threat of locally
heavy rainfall, gusty winds, and cloud to ground lightning. Once
again, the best shear will be displaced to our north and will likely
keep the severe threat in check.
The front continues to linger across our region through the end of
the work week, but may settle more across southern KY by this time.
Will continue the idea of focusing the highest pops across southern
KY by Friday. Overall, temps will be cooler as showers and storms
limit heating, and a notable airmass change occurs on the north side
of the front.
Friday Night - Monday...
We should see a drier trend for the weekend, although some data
still hangs some showers up along our southern border through the
weekend. Will keep some mention of precipitation chances in the
forecast, but overall should expect a mostly dry and pleasant
weekend as surface high pressure tries to take hold north of the
front. Highs should top out in the low and mid 80s, with pleasant
lows in the low to mid 60s.
Small shower and storm chances continue into the new work week,
although the lack of a notable trigger will likely keep coverage
pretty low. Temps start to trend back closer to normal with highs in
the mid to upper 80s returning.
&&
.Aviation...(18Z TAF Issuance)
Updated at 105 PM EDT Tue Aug 20 2019
Main concern is the timing and impact of incoming convective
complex. Fairly high forecast confidence for HNB, where we expect
storms with IFR cig/vis and gusts hitting a solid 30 kt around 20Z.
Still think the worst weather will be fairly brief, so will carry a
TEMPO to show some wiggle room. Expect the line of storms to push on
into SDF around 21Z, and BWG/LEX after 22Z. There is a split
starting to form in the line, which has the most impact on forecast
confidence for LEX, but we have included VCTS for pop-up cells
forming ahead of the main line.
By mid/late evening, even the trailing stratiform showers should be
tapering off, and a mid-level ceiling overnight will be the worst-
case scenario. If any of the terminals pick up heavy rain, that
could drive some fog potential for Wed morning, but will not include
restrictions in any of the TAFs. SW winds and scattered Cu expected
by late Wed morning as mixing picks up again.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Update...RAS
Short Term...MJ
Long Term....BJS
Aviation...RAS
Hazardous weather outlook, Aug 20, 11:30 AM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1230 PM EDT Tue Aug 20 2019
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211630-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1230 PM EDT Tue Aug 20 2019 /1130 AM CDT Tue Aug 20 2019/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...This Afternoon and Tonight.
A line of strong to severe storms will push into the Ohio Valley
later this afternoon. The primary hazard will be damaging winds,
mainly late this afternoon across southern Indiana. The risk of
strong wind gusts will persist into this evening across Kentucky.
Frequent cloud-to-ground lightning will also be a hazard from these
storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Additional rounds of thunderstorms are expected Wednesday night
through early Friday. Slow moving storms could produce heavy
rainfall, which could result in localized flooding.
Outside of these cooling rains, it will be hot during peak heating
Wednesday afternoon. Look for peak heat indices generally around 100
degrees, possibly approaching 105 in the Louisville and Bowling
Green metro areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon and evening.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
MJ/BJS/RAS
In the hours before
Special weather statement, Aug 20, 12:29 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
129 PM EDT Tue Aug 20 2019
INZ079-092-KYZ032-201800-
Jefferson-Clark-Trimble-
129 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON...NORTHEASTERN CLARK
AND NORTHWESTERN TRIMBLE COUNTIES...
At 129 PM EDT, a strong thunderstorm was located 10 miles east of
Scottsburg, moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Madison, Hanover, Saluda, Smyrna, Milton, Kent, Wakefield, North
Madison, Bryantsburg and Madison Municipal Airport.
LAT...LON 3881 8531 3857 8536 3850 8569 3861 8564
3861 8557 3868 8557 3868 8561 3885 8561
3885 8557 3886 8557 3891 8538 3891 8536
TIME...MOT...LOC 1729Z 248DEG 13KT 3870 8558
DMSpecial weather statement, Aug 20, 12:33 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
133 PM EDT Tue Aug 20 2019
KYZ028-053-201800-
Hardin-Larue-
133 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN LARUE AND SOUTHEASTERN
HARDIN COUNTIES...
At 133 PM EDT, a strong thunderstorm was located near Hodgenville,
moving east at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Elizabethtown, Hodgenville, Sonora, Boundary Oak, Mathers Mill,
Gaithers, Tanner, Tonieville, Glendale and Nolin.
LAT...LON 3749 8593 3767 8591 3767 8565 3746 8568
TIME...MOT...LOC 1733Z 273DEG 6KT 3758 8583
DM
Special weather statement, Aug 20, 12:46 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
1246 PM CDT Tue Aug 20 2019
KYZ077-081-201815-
Cumberland-Adair-
1246 PM CDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CUMBERLAND AND
SOUTH CENTRAL ADAIR COUNTIES...
At 1246 PM CDT, a strong thunderstorm was located 9 miles north of
Burkesville, moving southeast at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Breeding, Chance and Sparksville.
LAT...LON 3682 8537 3690 8547 3695 8544 3696 8545
3701 8541 3698 8527
TIME...MOT...LOC 1746Z 298DEG 5KT 3693 8540
DMSpecial weather statement, Aug 20, 12:59 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
159 PM EDT Tue Aug 20 2019
INZ079-201830-
Jefferson-
159 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...
At 159 PM EDT, a strong thunderstorm was located near Madison, moving
east at 15 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Madison, Brooksburg, Canaan, North Madison, Ringwald, Manville,
China, Belleview, Bryantsburg and Wirt.
LAT...LON 3869 8520 3870 8522 3873 8525 3874 8529
3874 8531 3873 8536 3874 8542 3872 8544
3872 8546 3889 8545 3891 8520
TIME...MOT...LOC 1759Z 271DEG 12KT 3880 8533
DMSpecial weather statement, Aug 20, 1:32 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
232 PM EDT Tue Aug 20 2019
KYZ036-037-201900-
Scott-Harrison-
232 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SCOTT AND WEST CENTRAL
HARRISON COUNTIES...
At 232 PM EDT, a strong thunderstorm was located 12 miles southeast
of Owenton, moving east at 20 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Sadieville, Stonewall, Josephine and Hinton.
LAT...LON 3851 8449 3838 8448 3840 8467 3842 8465
3843 8462 3849 8456
TIME...MOT...LOC 1832Z 267DEG 17KT 3845 8463
DMSpecial weather statement, Aug 20, 1:42 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
242 PM EDT Tue Aug 20 2019
INZ076-077-083-084-089-201945-
Crawford-Orange-Washington-Perry-Dubois-
242 PM EDT Tue Aug 20 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS...NORTHWESTERN
CRAWFORD...NORTHWESTERN PERRY...ORANGE AND NORTHWESTERN WASHINGTON
COUNTIES...
At 241 PM EDT/141 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 10 miles west of Bloomington to 6
miles west of Owensville. Movement was southeast at 30 mph.
Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.
Locations impacted include...
Jasper, Salem, Paoli, English, Huntingburg, Ferdinand, Orleans,
French Lick, Stampers Creek and Orangeville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3851 8707 3849 8695 3850 8688 3853 8683
3853 8668 3869 8668 3869 8631 3876 8628
3878 8620 3876 8594 3804 8678 3804 8679
3810 8677 3812 8681 3821 8679 3820 8707
TIME...MOT...LOC 1841Z 298DEG 26KT 3913 8671 3827 8781
DM